content top

Dangers of Mixing Opium with Alcohol and Other Drugs

Dangers of mixing Opium with alcohol and other drugsOpium is a narcotic made from the poppy plant that looks like a small block of brownish-black tar. It goes by the following street names, among others:

  • The big O
  • Block
  • Black stuff

The Drug Enforcement Agency has classified opium as a Schedule II drug, which means it is highly addictive but can be obtained through written medical prescription. Most opium users, however, do not have a prescription and are using opium recreationally and illegally. In these cases, opium is often heated and the vapors inhaled or smoked, although the drug may also be injected or eaten.

Opium causes a euphoric “high” followed by a calm or sedated state. Users may hallucinate and get very drowsy, as opium slows down the respiratory system. Like most narcotics, opium use can easily lead to physical dependence and tolerance, which is the need for higher doses to produce the same effect. As tolerance builds, the “high” feeling becomes greatly diminished and lasts a shorter amount of time. Dependence and tolerance are signs of opium addiction. Opium overdose is a clear and present risk since users have to keep increasing dosage. These elevated levels of opium can be lethal.

The Dangers of Combining Opium and Other Depressants

Opium users should never mix this drug with other substances that similarly depress the central nervous systems. Drugs with such an effect include the following:

  • Alcohol
  • Anesthetics
  • Barbiturates
  • Antihistamines
  • Benzodiazepines

Mixing these substances can cause breathing to stop and can lead to coma or death. The combination of multiple sedative drugs has an effect on the central nervous systems that is greater than the sum of each drug’s individual effect. Each person responds to substances differently, and any mixture of drugs and alcohol, even in safe or correct dosage amounts, will have unknown effects and risks. Recreational opium users often engage in the dangerous practice of mixing opium and other drugs in an effort to lengthen the constantly shortening duration of their “high.”

Long-Term Opium Withdrawal Symptoms

Long-term opium users can expect to experience withdrawal symptoms if they end or reduce their dose. The following withdrawal symptoms can be experienced even if use is continued but not in large enough amounts to combat tolerance:

  • Vomiting
  • Nausea
  • Diarrhea
  • Sweating
  • Cramps
  • Muscle spasms
  • Loss of appetite
  • Anxiety
  • Depression
  • Mood swings
  • Insomnia

Using opium in conjunction with alcohol or other drugs will only lead to worsened withdrawal symptoms that can make recovery even more difficult.

Do You Need Help with Opium, Alcohol or Other Drugs?

Are you tired of living with opium or other addiction? Do you want to make a change but aren’t sure how? Call our toll-free helpline to learn more about addiction and your recovery options. We are available 24 hours a day to provide information when you need it. Don’t let addiction control your life, call now.